Texas, 2013Flash Flood and Heavy Rain in Texas, August 14, 2013
August 14, 2013 · NWS LUB · 2 events in 2 counties and zones
A band of showers and thunderstorms developed along a southeastward propagating gust front, produced by a strong storm moving out of the far southwest Texas Panhandle into the South Plains. Widespread rainfall came to much of the region with the heaviest rainfall and a period of flash flooding taking place in Garza County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms developed along a southeastward propagating gust front, produced by a strong storm moving out of the far southwest Texas Panhandle into the South Plains. Widespread rainfall came to much of the region with the heaviest rainfall and a period of flash flooding taking place in Garza County. Heavy rainfall also occurred south and west of Guthrie in King County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 10:48 PM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 13, 10:48 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT TUE AUG 13 2013
.AVIATION...
ASIDE FROM OCCASIONAL MVFR VISBYS IN TSRA AT LBB...EXPECT
PREDOMINANTLY VFR CONDS THROUGH WEDNESDAY EVENING. FOLLOWING A
CLUSTER OF TSRA AT LBB BY 0530Z OR SO...TIMING OF ADDITIONAL ROUNDS
OF TSRA IS VERY UNCERTAIN. OVERALL FLOW REMAINS UNSETTLED AND WITH
A MODEST EASTERLY LLJ CONTINUING TO SPUR NEW TSRA UPSTREAM IN NEW
MEXICO...WILL KEEP VCTS INTACT THROUGH EARLY WEDNESDAY MORNING
BEFORE TAPERING THIS MENTION BACK THEREAFTER. THERE WILL LIKELY BE
ADDITIONAL BOUTS OF TSRA WED AFTN/EVNG...BUT CONFIDENCE IN THE
COVERAGE AND TIMING OF THESE IS TOO SMALL TO BOTHER ADDRESSING IN
THE TAF ATTM. COULD CERTAINLY SEE SOME INTERMITTENT LOW CLOUDS
BEHIND THIS PRECIP EARLY WED MORNING AS MOIST EASTERLY UPSLOPE
FLOW PERSISTS.
CDS LOOKS TO REMAIN TOO FAR REMOVED FROM THE BEST PRECIP CHANCES
OVERNIGHT AND EARLY WEDNESDAY...THOUGH THIS SHOULD CHANGE BY
MIDDAY AS SOME BREAKS IN MID CLOUDS FOSTER DESTABILIZATION.
&&
.PREV DISCUSSION... /ISSUED 1034 PM CDT TUE AUG 13 2013/
UPDATE...
UPDATED POPS OVERNIGHT TO FAVOR THE BEST COVERAGE OF STORMS ON
THE CAPROCK WHILE REDUCING CHANCES IN OUR NERN ZONES. REGIONAL
OBSERVATIONS SHOW A BROAD AND SUFFICIENTLY DEEP POST-FRONTAL
UPSLOPE COMPONENT INTO EASTERN NEW MEXICO WHICH IS SUSTAINING
RENEWED TSTORM REDEVELOPMENT. REGIONAL VWP PROFILERS INDICATE A
25-30 KNOT EASTERLY LLJ WHICH WILL LIKELY MAINTAIN PRECIP CHANCES
THROUGH THE OVERNIGHT ESPECIALLY ON THE CAPROCK CONSIDERING
PROXIMITY TO STORM ORIGINATION JUST ACROSS THE STATE LINE.
STORM TRAINING POTENTIAL WILL BE A CONCERN PARTICULARLY ALONG/NEAR
THE CLOVIS HIGHWAY CORRIDOR GIVEN EXTRAPOLATION OF STORMS
UPSTREAM AND OCCASIONAL HEAVY RAIN RATES. NO OTHER UPDATES AT THIS
TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 80 61 86 62 / 50 40 40 30 30
TULIA 65 80 63 84 63 / 40 40 40 30 30
PLAINVIEW 66 82 64 84 65 / 50 40 40 30 30
LEVELLAND 68 83 65 88 65 / 50 40 40 30 30
LUBBOCK 68 83 65 86 67 / 50 40 40 30 30
DENVER CITY 69 81 65 91 67 / 20 30 30 30 30
BROWNFIELD 68 83 65 90 66 / 40 30 30 30 30
CHILDRESS 69 85 67 87 68 / 20 40 40 30 30
SPUR 70 86 68 89 68 / 40 40 40 30 30
ASPERMONT 72 88 69 90 71 / 20 30 30 30 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93
Hazardous weather outlook, Aug 13, 5:12 AM CST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 AM CDT TUE AUG 13 2013
TXZ021>044-141115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 AM CDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THE COMBINATION OF A COLD FRONT AND AN UPPER-LEVEL DISTURBANCE WILL
BRING A CHANCE OF THUNDERSTORMS TO THE SOUTH PLAINS AREA TODAY AND
TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND
GUSTS THE PRIMARY THREAT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
THE SEVERE THREAT AREA WILL BE MAINLY ACROSS THE FAR SOUTHERN TEXAS
PANHANDLE AND NORTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING
PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL CONTINUE FROM WEDNESDAY THROUGH FRIDAY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 13, 8:58 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
958 PM CDT TUE AUG 13 2013
TXZ027-028-140330-
BAILEY-LAMB-
958 PM CDT TUE AUG 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...
AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MULESHOE...MOVING SOUTHEAST
AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES AND SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER
IS HEARD.
LAT...LON 3429 10273 3403 10222 3383 10248 3383 10266
3396 10285
TIME...MOT...LOC 0257Z 309DEG 25KT 3406 10257
16Special weather statement, Aug 13, 9:28 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1028 PM CDT TUE AUG 13 2013
TXZ028-034-140400-
HOCKLEY-LAMB-
1028 PM CDT TUE AUG 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY AND LAMB COUNTIES...
AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LITTLEFIELD...MOVING SOUTHEAST AT 25 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES... AND SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF
THUNDER IS HEARD.
LAT...LON 3422 10252 3401 10208 3384 10208 3362 10230
3386 10261 3413 10261
TIME...MOT...LOC 0328Z 307DEG 22KT 3391 10238
16Special weather statement, Aug 14, 1:06 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
206 AM CDT WED AUG 14 2013
TXZ036-037-140745-
CROSBY-DICKENS-
206 AM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND DICKENS COUNTIES...
AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF DICKENS...MOVING SOUTHEAST
AT 15 MPH.
PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED AREAS OF
FLOODING.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DRIVERS
SHOULD REDUCE SPEED AND AVOID DRIVING INTO WATER OF UNKNOWN DEPTH.
LAT...LON 3373 10120 3384 10103 3384 10102 3362 10077
3347 10110
TIME...MOT...LOC 0705Z 321DEG 11KT 3371 10104
JORDANHeavy Rain, King
- When
- August 14, 2:20 AM CST to 3:20 AM CST
- Where
- King County, 10 mi WSW of Guthrie
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
Heavy rainfall occurred south and west of Guthrie for about a one hour duration, producing 2.64 inches at the Texas Tech University West Texas Mesonet station.
Flash Flood, Garza
- When
- August 14, 3:00 AM CST to 4:00 AM CST
- Where
- Garza County, 2.78 mi NE of Graham Chapel to 1 mi NNW of Pleasant Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.438
Heavy rainfall began to impact the Texas Tech University West Texas Mesonet site northeast of Post shortly after 0130 CST, with rainfall rates approaching four inches per hour. Officially, 3.73 inches fell mainly between 0200 to 0300 CST, with reports of flash flooding received from local law enforcement officials between 0300 and 0400 CST. Portions of Highway 84 between Southland and Post were flooded, leading to eighteen-wheelers having difficulty driving through the water and smaller vehicles being stranded in high water. No significant damage or injuries were reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, August 14 to 15, 2013$560,000 · EF0 · 6 events
- Lightning Strike in Florida, August 14, 2013$100,000 · 1 event
- Tornadoes and Hail in Texas, August 14, 2013$41,000 · EF0 · 18 events
- Flash Flood in Louisiana, August 14, 2013$50,000 · 1 event
- Flash Flooding in Georgia, August 14 to 15, 2013$40,000 · 2 events
- Flash Flooding in Texas, August 14, 2013$23,000 · 2 events
- Flash Flood and Hail in Kansas, August 14, 20131.75 in hail · 12 events
- Heavy Rain in Texas, August 14, 20137 events
- Damaging Winds and Heavy Rain in Georgia, August 14 to 15, 201350 kt wind · 7 events
- Damaging Winds in Florida, August 14, 201350 kt wind · 6 events
- Flash Flooding in Alabama, August 14 to 15, 20134 events
- Damaging Winds in Georgia, August 14, 201350 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459898, 459942.